Home Drugs Acetaminophen

What Is Acetaminophen?

Acetaminophen is a pain-relieving drug that can also ease fevers in adults and children. It’s widely available through prescriptions and over the counter (OTC) as a pure pain-reliever or as a combination medication. Although acetaminophen is generally safe, it can cause serious side effects.

Last Modified: November 6, 2022
Fact Checked
Fact-Checked

Editors carefully fact-check all Drugwatch content for accuracy and quality.

Drugwatch has a stringent fact-checking process. It starts with our strict sourcing guidelines.

We only gather information from credible sources. This includes peer-reviewed medical journals, reputable media outlets, government reports, court records and interviews with qualified experts.

Why Trust DrugWatch?

Drugwatch.com has been empowering patients for more than a decade

Drugwatch.com has provided reliable, trusted information about medications, medical devices and general health since 2008. We’ve also connected thousands of people injured by drugs and medical devices with top-ranked national law firms to take action against negligent corporations.

Our team includes experienced medical writers, award-winning journalists, researchers and certified medical and legal experts. Drugwatch.com is HONCode (Health On the Net Foundation) certified. This means the high-quality information we provide comes from credible sources, such as peer-reviewed medical journals and expert interviews.

The information on Drugwatch.com has been medically and legally reviewed by more than 30 expert contributors, including doctors, pharmacists, lawyers, patient advocates and other health care professionals. Our writers are members of professional associations, including American Medical Writers Association, American Bar Association, The Alliance of Professional Health Advocates and International Society for Medical Publication Professionals.

About Drugwatch.com

  • Assisting patients and their families since 2008.
  • Helped more than 12,000 people find legal help.
  • A+ rating from the Better Business Bureau.
  • 5-star reviewed medical and legal information site.
Learn More About Us

Testimonials

"Drugwatch opened my eyes to the realities of big pharmacy. Having a family member with major depression and anxiety, I was looking for information on her medications. I found information that was very helpful, that her psychiatrist never told her."
Marianne Zahren Patient’s Family Member
  • Google Business Rating
  • BBB A+ Rating Logo

Acetaminophen Uses

As an analgesic, acetaminophen eases moderate pain for short periods, four to six hours, depending on the individual. With its antipyretic properties, the drug also lowers body temperatures for individuals experiencing a fever.

It can alleviate discomfort from:
  • Headache
  • Body/muscle ache
  • Sore throat
  • Toothache
  • Cold and flu
  • Arthritis
  • Menstrual cramps

People who experience inflammation or swelling in any part of the body may also have a fever and body aches. Because acetaminophen isn’t an anti-inflammatory drug like Ibuprofen, Advil or Motrin, it cannot control inflammation effectively.

Analgesics and antipyretics control only symptoms. They don’t treat underlying conditions like arthritis.

When you’re sick and experiencing pain or fever, you can manage your discomfort with OTC acetaminophen. If your symptoms last longer than two days, see a doctor for a proper diagnosis and a possible upgrade for treatment.

How to Take Acetaminophen

Acetaminophen must be taken in the proper dosage. Doubling up on doses or taking too many doses too close to each other can trigger serious complications including liver malfunction.

Acetaminophen stays in the system about four to six hours, so that’s the safest interval to take (or give) a dose of the drug without worrying about an accidental overdose. If your child takes medication for an ailment such as the flu or a cold, check that product’s ingredients before offering up acetaminophen as another treatment.

It’s common for drugs that treat cold and flu-like symptoms to have analgesic or antipyretic compounds that include acetaminophen. If so, you should take their acetaminophen total into account when recalculating dosages and per-day consumption.

The medication is available in various forms, including:
  • Pills
  • Capsules
  • Chewable tablets
  • Liquids/syrups
  • Suppositories
  • Powders
  • Gels
  • Dissolving strips

Single acetaminophen doses for adults are 325 mg, 500 mg and 650 mg. If you’re not taking any other medication that contains acetaminophen, the safe per-day dose is 3,000 mg.

You can take one or two 325 mg pills or one or two 500 mg pills every four to six hours. You can take up to eight 325 mg pills a day and up to six 500 mg pills a day.

As for 650 mg tablets, you can take one or two every eight hours, but don’t exceed more than four tablets in a day.

Children who overdose on acetaminophen, even accidentally, run a high risk of developing liver damage. To give your child a precise dose of OTC acetaminophen at home, use a dosing syringe or measuring teaspoon whenever possible. The right dosage for them would depend on their weight, such as four teaspoons (20 ml) per dose if the child weighs 96 pounds.

By taking the right amount of acetaminophen at the right frequency and intervals, you ensure that the drug is as safe and effective as intended. You should never double-dose or compensate for a skipped dose of acetaminophen.

Safe Acetaminophen Dosage for Kids and Adults
Child’s Weight (lbs) 6-1112-1718-2324-3536-47 48-5960-7172-9596Adults
Liquid 160mg/5ml 1.25ml2.5ml 3.75ml 5ml7.5ml 10ml12.5ml 15ml 20ml
Chewable tablets (160mg) - - - 1 tab 1 ½ tabs 2 tabs 2 ½ tabs 3 tabs 4 tabs -
325 mg tablets - - - - - - - - - 1 or 2 tabs
500 mg tablets - - - - - - - - - 1 or 2 tabs
625 mg tablets - - - - - - - - - 1 or 2 tabs

How Does Acetaminophen Work?

Scientists have yet to reach a consensus on how the drug affects the body’s ability to feel pain. According to one school of thought, acetaminophen blocks a type of enzyme called COX-3 in the brain. Inhibiting COX limits the production of substances that cause you to experience pain and fever when you’re injured or sick.

Unlike an ibuprofen overdose, acetaminophen provides a slim margin of error between safe consumption and liver damage.

Other Medications Containing Acetaminophen

You can easily find different brands of drugs containing acetaminophen in most drug stores and hospital pharmacies. Some forms are pure acetaminophen while others are combination medicines for treating health issues that come with pain and fever. The analgesic is available in common OTC and prescription medication such as:

  • Actifed Cold & Sinus
  • Alka-Seltzer Plus (for colds)
  • Panadol
  • Cepacol (for sore throat)
  • Anacin-3
  • Contac Cold+Flu Maximum Strength
  • Coricidin
  • Dimetapp Multi-Symptom Cold & Flu
  • Vicks Dayquil
  • Dristan Cold Multi Symptom Formula
  • Butalbital
  • Endocet
  • Zydone
  • Vicodin
  • Fioricet
  • Hydrocodone Bitartrate

This list isn’t exhaustive as there are hundreds of different drugs that contain acetaminophen as an active ingredient.

Acetaminophen Labels

If any FDA-approved prescription or OTC drug contains acetaminophen, its product label will clearly indicate that. Check the label of any medication you’re taking to avoid overdosing if you’re about to take the pain reliever.

If you spot abbreviations like APAP, AC, Acetam, or Acetaminop on a label, know that the medicine includes acetaminophen.

Acetaminophen Alternatives

Acetaminophen shouldn’t always be your go-to painkiller. There are times when non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen are more appropriate and effective.

Similar to acetaminophen, NSAIDs ease discomfort by inhibiting the ability of your body and brain to feel pain. They also do more. They reduce inflammation (swelling), a property that acetaminophen lacks.

If you experience pain and swelling after a ligament sprain or because of an acute injury, consider reaching for Advil or aspirin instead of acetaminophen or an acetaminophen brand like Tylenol.

Side Effects of Acetaminophen

While acetaminophen works well for most people, it sometimes causes undesired outcomes. These side effects can be mild or life-threatening. Allergies, drug interactions and overdose usually trigger the negative effects.

When you encounter them, treat the situation as a medical emergency. Symptoms of significant Acetaminophen side effects include a swollen tongue and a severe skin reaction.

People encountering acetaminophen-induced liver damage experience symptoms like stomach pain, dark, urine, nausea, vomiting and loss of appetite. In severe cases, survival depends on a liver transplant.

One 2022 clinical research study found that regular daily intake of 4 g acetaminophen increased systolic blood pressure in individuals with hypertension by about 5 mm Hg compared with a placebo.

Warnings and Precautions

The best ways to minimize the risk of liver damage is to not take more acetaminophen than is recommended and to not takes multiple drugs that have it as an ingredient.

If you can’t avoid alcohol while taking the analgesic, limit consumption to just two drinks (for men) and one drink (for women), per day. Too much alcohol in your system can accelerate the conversion of acetaminophen into liver-damaging toxins.

Do not use acetaminophen if it triggers severe allergic reactions in your body, such as a rare fatal skin disorder called Stevens-Johnson Syndrome (SJS). Talk with your doctor before using the drug if you have alcoholic liver disease. For their safety and that of their baby, pregnant and breastfeeding women should always consult a physician before using acetaminophen.

Interactions

Concurrent use of acetaminophen with the following drugs may have undesired interactions.

Drugs that may interact with acetaminophen can include:
  • Acetaminophen may increase the risk of bleeding in patients using warfarin to prevent blood clotting
  • Seizure drugs like phenobarbital and primidone may increase the risk of acetaminophen-induced liver damage
  • Tropisetron and granisetron, for preventing chemotherapy-induced nausea and vomiting, can reduce the pain-relieving effect of acetaminophen

Despite its potential side effects, acetaminophen is one of the safest over-the-counter and prescription pain relievers available. But its safety is contingent on proper use since a slight overdose can cause more serious trouble compared to other painkillers like ibuprofen.

If you have questions about acetaminophen, your doctor can address your specific health concerns and share important health information with you.

Please seek the advice of a medical professional before making health care decisions.